Wyoming, 2023High Wind in Wyoming, September 22 to 23, 2023
September 22 to 23, 2023 · NWS CYS · 6 events in 6 counties and zones
Strong winds were reported in the wind prone areas and adjacent lower elevations of southeast Wyoming the morning hours of 9/23.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported in the wind prone areas and adjacent lower elevations of southeast Wyoming the morning hours of 9/23.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 22, 10:29 PM MST, 57 minutes earlier.
Area forecast discussion, Sep 22, 10:29 PM MST, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1129 PM MDT Fri Sep 22 2023
.UPDATE...
Issued at 558 PM MDT Fri Sep 22 2023
Latest local model is showing a peak of stronger winds developing
during the next few hours as the upper level trof swings through
the area. As a result, we are planning on issuing a High Wind
Warning for the Ferris Mountain Range beginning at 03z and
continuing through 18z.
&&
.SHORT TERM...(This evening through Saturday Night)
Issued at 355 PM MDT Fri Sep 22 2023
The main concern with this portion of the forecast is the
potential for severe storms erupting again this evening and high
wind potential tonight into Saturday morning.
Latest water vapor loop was showing the negatively tilted closed
low still spinning over eastern Idaho. Still a lot of jet energy
plowing through Utah and Colorado which may tend to slow down the
progression of the closed low and also help increase the intensity
of the upper level low. With this in mind, we are a little
skeptical that this closed low will move through the area as fast
as the models are projecting. We will also most likely see another
round of convection develop towards midnight in response to the
closed low which will result in steep lapse rates and MUCAPES
close to 2000j/kg and bulk shear values of 50 to 60kts. We will
need to keep an eye on how this cluster evolves and whether it may
turn into a squall line due to the strength of winds aloft
getting translated to the surface. The main focus area for this
cluster of storms will be along and north of a Wheatland to
Alliance line.
Still looking at a very high wind event evolving over areas mainly
along and west of the I-25 corridor from midnight through noon
Saturday. The local modeling is currently indicating the strongest
winds in the wind prone regions of Bordeaux, Arlington and the
I-80 Summit and foothills. However, there is a brief window around
midnight that places the Ferris Mountains reaching that potential
as well. We did not issue a warning for that area yet, but will
continue examine things a little closer. The bulk of jet energy
moves out of the region Saturday afternoon into Saturday evening,
but this will be highly dependent on how soon the upper level low
can depart the area.
.LONG TERM...(Sunday - Thursday)
Issued at 413 AM MDT Fri Sep 22 2023
Overview: Long stretch of quiet weather with warming temperatures
and general breeziness is expected through much of next week. Winds
could stay elevated enough across the region and with the dry
conditions some fire weather concerns may develop Monday into
Tuesday. Outside of that expect a quiet weather week with the
potential for precipitation chances to return to the forecast toward
next Friday (Day 7)
Discussion: Minimal changes made to the long term forecast period
with large amplitude ridging building into the region. Slight
adjustments were made to the wind and wind gust forecast for Monday
and Tuesday in addition to slight temperature adjustments. Models
are locked in with this large ridge sitting across much of the
Interior West through much of the upcoming week. This will translate
to dry and quiet conditions under mostly sunny skies. The main
weather hazard will be the potential of some fire weather conditions
developing across portions of the region Monday and Tuesday as winds
stay gusty in the 20 to 30 mph range. The ridge will eventually move
just enough east which will aid in decreasing the wind speeds by mid
week and with the ridge overhead temperatures are progged to respond
with 80F temperatures returning to the forecast for the Nebraska
Panhandle and along the North Platte River valley with widespread
70s expected elsewhere.
The pattern holds before we begin to switch the flow back to the SW
as the ridge is pushed further east by the next developing storm
entering the Pacific Northwest. Lots of uncertainty amongst the long
range models and the ensemble members with this next storm, but
precipitation chances could return the forecast by the end of next
week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1122 PM MDT Fri Sep 22 2023
Current radar imagery shows a line of showers and thunderstorms
continuing to track east across Laramie County and into the Nebraska
Panhandle. Should continue to see these storms travel across KBFF,
KAIA, and KCDR over the next few hours before moving out of the
region and into Central Nebraska. Current wind forecasts suggest the
risk of low level fog tonight remains minimal with mainly
downsloping winds across the terminals. However, cannot fully rule
out low stratus and patchy fog if the winds turn to a more favorable
direction. Main concerns over the next 24 hours include gusty to
high wind across the domain, with wind gusts around 50 knots
possible. High Winds are progged to begin early this morning and
persist through the evening hours, before decreasing around 03z.
&&
.FIRE WEATHER...
Issued at 355 PM MDT Fri Sep 22 2023
A couple of rogue thunderstorms will continue to move out of the
Nebraska panhandle by early this evening. Another cluster of
showers and thunderstorms will build over the area later this
evening and overnight mainly north of a Wheatland to Alliance
line. Some of these storms may also become severe tonight. A
powerful cold front will move through the area late this evening
and overnight and produce wind gusts of 50 to 70 mph with higher
gusts up to 80 mph possible in Arlington and locations along the
I-25 corridor. These wind speeds should gradually diminish during
the course of the afternoon and evening on Saturday. Much drier
conditions will move into the area on Sunday and continue through
Tuesday. Wind speeds will be much lighter through Tuesday.
Afternoon humidities will generally range from 10 to 20 percent
with slightly higher amounts in the northern Nebraska panhandle.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until noon MDT Saturday for WYZ104.
High Wind Warning until 3 PM MDT Saturday for WYZ106-107-110-115.
High Wind Warning until 3 PM MDT Saturday for WYZ116-117.
High Wind Warning until 3 PM MDT Saturday for WYZ118.
NE...None.
&&
UPDATE...REC
SHORT TERM...REC
LONG TERM...AW
AVIATION...MRD
FIRE WEATHER...RECIn the hours before
Special weather statement, Sep 22, 6:25 PM MST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
725 PM MDT Fri Sep 22 2023
WYZ101-102-230200-
Converse County Lower Elevations WY-Niobrara County WY-
725 PM MDT Fri Sep 22 2023
...A strong thunderstorm will impact portions of southwestern
Niobrara and southeastern Converse Counties through 800 PM MDT...
At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Keeline, or 22 miles west of Lusk, moving northeast at
20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manville, Keeline and Lost Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Wyoming.
&&
LAT...LON 4265 10506 4278 10507 4302 10475 4277 10452
TIME...MOT...LOC 0125Z 242DEG 14KT 4276 10491
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
WillsLocal storm report, Sep 22, 6:33 PM MST, 4 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
733 PM MDT Fri Sep 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM Hail Lost Springs 42.77N 104.92W
09/22/2023 M1.00 inch Converse WY Trained Spotter
Trained spotter reports nickel to some
quarter sized hail.
&&Special weather statement, Sep 22, 8:16 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
916 PM MDT Fri Sep 22 2023
WYZ101-102-230345-
Converse County Lower Elevations WY-Niobrara County WY-
916 PM MDT Fri Sep 22 2023
...A strong thunderstorm will impact portions of northwestern
Niobrara and northeastern Converse Counties through 945 PM MDT...
At 916 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Manning Ranch, or 33 miles northeast of Douglas,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Niobrara and northeastern Converse Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4308 10506 4319 10507 4332 10467 4310 10463
TIME...MOT...LOC 0316Z 249DEG 23KT 4314 10499
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WillsHigh Wind, Central Laramie Range and Southwest Platte County
- When
- September 22, 11:26 PM MST to September 23, 5:56 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A peak wind gust to 67 MPH was recorded at the Bordeaux (KBRX) WYDOT sensor, 9 miles S of Wheatland, at 5:36 AM MST.
High Wind, East Platte County
- When
- September 22, 11:48 PM MST
- Where
- East Platte County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wind gusts near 58 MPH were observed at and near the Coleman WYDOT sensor (WY1), 13 miles S of Glendo along I-25.
High Wind, North Snowy Range Foothills
- When
- September 23, 2:26 AM MST to 5:24 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Multiple WYDOT sensors along I-80 near Arlington reported wind gusts in excess of 60 MPH. The peak wind gust was 70 MPH at Strouss Hill (WY25), 15 miles N of Centennial, at 4:02 AM MST on 9/23.
High Wind, South Laramie Range Foothills
- When
- September 23, 3:36 AM MST to 5:22 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple WYDOT sensors along I-80 between Laramie and Cheyenne recorded wind gusts in excess of 58 MPH. A peak wind gust of 70 MPH was observed at the EMKAY UPR site, 14 miles WSW of Cheyenne.
High Wind, Central Laramie County
- When
- September 23, 4:55 AM MST to 7:40 AM MST
- Where
- Central Laramie County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
A peak wind gust to 64 MPH was recorded at the Cheyenne Airport (KCYS) ASOS.
High Wind, South Laramie Range
- When
- September 23, 5:02 AM MST to 6:06 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Multiple sensors near the I-80 Summit between Laramie and Cheyenne reported wind gusts between 55 and 60 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Virginia, September 22 to 23, 202335 events
- Tropical Storm in Maryland, September 22 to 23, 2023$42,000 · 3 events
- Tropical Storm and Storm Surge in North Carolina, September 22 to 23, 202322 events
- Tropical Storm and Tropical Depression in North Carolina, September 22 to 23, 2023$20,000 · 2 events
- Heat in Texas, September 22 to 24, 202312 events
- Excessive Heat and Heat in Texas, September 22 to 24, 202311 events
- Tropical Storm in Virginia, September 22 to 23, 2023$1,000 · 10 events
- Hail in Nebraska, September 22, 20232.5 in hail · 9 events
- Tropical Storm in North Carolina, September 22 to 23, 20237 events
- Heavy Rain in North Carolina, September 22 to 23, 20236 events
- Flooding and Heavy Rain in Kansas, September 22, 20235 events
- Marine Tropical Storm in North Atlantic Coastal Waters, September 22 to 23, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129921, 1129923, 1129924, 1129926, 1129928, 1129925.